MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE PTA BALLOON DILATATION CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE PTA BALLOON DILATATION CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 10/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information: pma/510(k) #: k130293.(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
An advance 18 lp low profile pta balloon dilatation catheter was used in a pta/stent procedure in the right superficial femoral artery with severe calcification.It was reported that the balloon was being removed over the wire when the shaft broke at the "rx exit port".The broken portion of the balloon was removed using a snare.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a review of the dimensional verification, complaint history, device history record, instructions for use (ifu), manufacturing instructions, quality control, and a visual inspection and functional evaluation of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the catheter was separated into two sections.The catheter appeared elongated.The proximal section was measured to be 122.8 cm in length, and the distal section was measured to be 57.5 cm in length.The total length was measured to be 180.3 cm, which is outside the upper limit specification for length.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be determined.It is likely, however, that patient condition and user technique are related to the event.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Additional Manufacturer Narrative
Additional information received on 14nov2017 (user facility (uf) voluntary medwatch (b)(4)): per the uf medwatch, "balloon broke off from the catheter.Doctor able to remove balloon with snare.Balloon and catheter removed without difficulty or injury to patient.Balloon broke in half when physician attempted to remove it.Difficulty snaring the broken part from the patient but managed to retrieve and patient suffered no harm." (b)(4).The inflation pressure utilized during the event was reported to be at or below the rated burst pressure (rbp).Angulation was present.The sheath utilized during the procedure was a six (6) fr ansel; a wire guide was in place during attempted removal of the balloon catheter.The balloon was allowed to return to ambient pressure on negative pressure.The initial reporter stated that the balloon catheter was likely not rotated clockwise upon withdrawal.This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.(b)(4).

Brand Name
ADVANCE 18 LP LOW PROFILE PTA BALLOON DILATATION CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6953574
Report Number1820334-2017-03564
Device Sequence Number891862
Product Code LIT
UDI-Device Identifier10827002308449
UDI-Public(01)10827002308449(17)190705(10)7093411
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberN/A
Device Catalogue NumberPTAX4-18-170-5-6
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/06/2017
Supplement Date Received by Manufacturer11/14/2017
03/09/2018
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date02/16/2018
04/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR